Alert archive / South Dakota / Tornado Warnings in 2018
Tornado Warning 12, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 28, 2018, 8:01 PM MDT for Harding County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2018, 8:01 PM MDT (02:01 UTC)
- Expired
- Jun 28, 2018, 8:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
County Harding County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:42 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 2.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3973 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 28, 5:15 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 28, 5:15 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 515 PM MDT Thu Jun 28 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 322 PM MDT Thu Jun 28 2018 Current surface analysis shows low pressure over far southeast MT, with a warm front stretching eastward near and along the ND/SD border, and a cold front to the south and west across eastern to southern WY. A surface trough/dryline extends south- southeast of the low across northeast WY. Upper level analysis shows relatively flat ridge across the Plains, with a trough centered over the Pacific coast states. Skies are mostly sunny at this time with temps in the upper 80s and 90s. Humid conditions are in place to the north and especially east of the Black Hills, with dewpoints in the upper 60s and lower 70s. Winds are south-southeast ahead of the surface trough, south-southwest behind the trough. Much drier air is pushing into parts of northeast WY. A couple of storms are trying to develop east of the Big Horns into northwest Campbell County. An active late day and evening can be expected across parts of the region, especially far eastern MT through much of ND. as the front moves slowly across the region. Main energy aloft will slide across these areas tonight and help push the cold front eastward across the Northern Plains. Low pressure along the front will track east- northeast across far northwest SD early this evening and then near or along the SD/ND border tonight. Plenty of instability is in place ahead of the front, 3000 to 5000 j/kg in many areas, with very favorable shear profiles for supercells. Threat for severe storms across our area will mainly be limited to far northeast WY and northwest SD, especially far northwest SD, but the potential is highly conditional on storms actually developing. Timing for the severe storm potential across these areas will generally be between 6 PM and Midnight, but could get going a bit earlier if a storm can sustain itself late this afternoon over northeast WY or over the northern Black Hills. Large hail and strong wind gusts are the main threats, with an isolated tornado threat across mainly far northwest SD. Further south, especially south of a line from Gillette to Rapid City to Philip, capping in place should hold fairly strong and limit potential for any storms this evening. However, would not be too surprised to see a rogue storm or two at least try to develop this evening. Cooler air will filter in later tonight and Friday, with highs in the 70s and 80s. Front will stall out south and east of the forecast area later Friday and Friday night. Upper trough to the west will move across the Rockies and into the high plains Friday and Friday night. Chances for showers and thunderstorms will increase from west to east during the day and evening. Sufficient moisture and instability will linger behind the front for strong to severe storms to potentially develop, especially from northeast WY to southwest SD in the afternoon and evening. The weekend looks to be on the cooler side, especially Saturday, with chances for showers and a few storms lingering through Saturday evening. The threat for severe storms looks minimal at this point with instability gradually diminishing. Sunday looks to be dry and seasonably warm as the upper trough shifts east of the region, with highs in the mid 70s to mid 80s. Much of next week, including the Independence Day holiday period, looks to be very warm and mainly dry as a ridge eventually builds over the Plains. Highs will generally be in the 80s and 90s. A typical July pattern is expected, with isolated storms possible at times, as weak energy passes over and through the ridge. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 511 PM MDT Thu Jun 28 2018 Scattered TSRA expected across far northwest SD this evening, with IFR vsby within heavier storms. A cold front moving through this evening and overnight may bring some MVFR cigs to northeast WY and northwest SD later this evening and overnight. Also, some LLWS may occur over the SD plains between 02z-12z as the low-level jet stream picks up. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Johnson
Hazardous weather outlook, Jun 28, 10:36 AM MDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1036 AM MDT Thu Jun 28 2018 SDZ001-002-012>014-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- 1036 AM MDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected late this afternoon and this evening, and there is a slight to enhanced risk that some of these will become severe. Large hail and damaging winds will occur with some of these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected again on Friday and Saturday. Some of the storms on Friday may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-071-291300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1036 AM MDT Thu Jun 28 2018 /1136 AM CDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are expected late this afternoon and this evening, and there is a marginal risk for a severe storm. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected on Friday and Saturday. Some of the storms on Friday may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
In the hours before
Special weather statement, Jun 28, 4:05 PM MDT, 3 hours 56 minutes before
Special Weather Statement National Weather Service Rapid City SD 405 PM MDT THU JUN 28 2018 WYZ054-056-282245- Northern Campbell WY-Western Crook WY- 405 PM MDT THU JUN 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES UNTIL 445 PM MDT... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Weston, or 37 miles north of Gillette, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lightning Flat and Rockypoint. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4500 10537 4500 10470 4464 10531 4474 10554 TIME...MOT...LOC 2205Z 215DEG 35KT 4479 10529 Eagan
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:39 PM MDT | Tornado Warning | UNR | Harding | 51 min |
| Jun 28, 9:21 PM MDT | Tornado Warning | UNR | Harding | 8 min |
| Jun 28, 9:29 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 61 min |
| Jun 28, 10:13 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 50 min |
| Jun 29, 4:00 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 47 min |
| Jun 29, 4:15 PM MDT | Tornado Warning | UNR | Lawrence | 30 min |
| Jun 29, 4:21 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 54 min |
| Jun 29, 4:25 PM MDT | Tornado Warning | UNR | Butte | 24 min |
| Jun 29, 4:37 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 53 min |
| Jun 29, 5:08 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 52 min |
| Jun 29, 5:15 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Jun 29, 5:24 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 66 min |
| Jun 29, 1:20 PM MDT | Special Weather Statement | UNR | Campbell | 25 min |
| Jun 29, 1:31 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 59 min |
| Jun 29, 2:04 PM MDT | Special Weather Statement | UNR | Campbell | 26 min |
| Jun 29, 2:13 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 62 min |
| Jun 29, 2:25 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 65 min |
| Jun 29, 3:01 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 59 min |
| Jun 29, 3:22 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 53 min |
| Jun 29, 3:47 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 43 min |
| Jun 29, 4:24 PM MDT | Special Weather Statement | UNR | Weston | 51 min |
Nearby
Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.